Regulations Manual

Alterations for the 2021-22 school year

Some of the regulations may not be in effect as written given current guidance and/or emergency rules from the state legislature, OSPI, the State Board of Education and other governing bodies. Please see our Returning to School 2021-22 FAQ page for more information on practices that may be altered at this time.

Administrative Regulations Manual & Procedures

Under Policy Governance®, within the directives and limitation listed in the Board Governance Policies, the Board delegates the development and implementation of Administrative Regulations and procedures to the Superintendent and staff, except in regard to issues for which they are mandated by law to take direct action. A comprehensive review and revision of all District policies and procedures was completed between August and December 2015, and the conversion to an Administrative Regulations Manual was completed on February 1, 2016.

Regulations establish legal records and standards of conduct for the school district. Regulations can provide a bridge between the School Board's philosophy and goals and the everyday administration of programs.

The Issaquah School District is continually updating Regulations and procedures to keep current with state laws and regulations as well as best practices. Regulations or procedures on this website may be in transition or in process of being revised.

Search Regulations

Browse Regulations by Series

3000 - Students

Opioid Related Overdose Reversal - 3424P


Code: 3424P

Adopted: 2/20/2021

Opioid overdose reversal medication and rescue breathing are evidence-based interventions known to result in positive outcomes for individuals experiencing an opioid related overdose. The district shall utilize the Opioid Related Overdose Policy Guidelines & Training in the School Setting published by the Office of the Superintendent of Public Instruction.

Opioids and Overdose

Opioids are a class of drugs derived from opium poppy or entirely created in a lab. Opioids include morphine, codeine, oxycodone, hydrocodone, hydromorphone, heroin, meperidine, fentanyl, and methadone. There are prescription opioids and opioids that are created and obtained illicitly.

An opioid overdose happens when someone has taken too much of an opioid. Synthetic opioids such as Fentanyl are especially dangerous due to its potency and can be added to illicit street drugs. A person may experience non-life threatening effects such as nausea, vomiting, or sleepiness. A person may also experience life threatening effects that may lead to death, including infrequent or absent breathing, slowed or irregular heartbeat, no response to stimuli, and severe allergic reaction.

Risk factors for an opioid overdose include:

  • Mixing opioids with other substances including benzodiazepines or alcohol
  • Using after a break in use due to decreased tolerance
  • Taking too many opioids Other health conditions
  • Previous overdose
  • Using opioids not from a pharmacy because the strength is unknown
  • Using alone (increases risk from dying from an overdose)

Those who overdose rarely experience sudden breathing cessation. There is usually enough time to intervene before breathing completely stops and death occurs. Opioid overdose reversal medication and rescue breathing are evidence-based intervention outcomes for individuals experiencing an opioid overdose.

An opioid high presents differently than an opioid overdose.

Opioid High
Opioid Overdose 

Normal skin tone

Pale, clammy skin
Blue or purple lips or fingernails for person with light complexion and white or ashy lips and fingernails for person with dark complexion 
Breathing appears normal Infrequent, shallow, or absent breathing
Respiratory rate less than 8 breaths per minute

  Normal heart rate   Slow or irregular heartbeat
 Looks sleepy   Unconscious or unable to wake
 Speech slurred or slow  Deep snoring, gurgling, or choking sounds (death rattle) 
 Responsive to stimuli   Not responsive to stimuli
  Pinpoint pupils (with some exceptions)   Pinpoint pupils

        

An opioid overdose may occur intentionally or in many cases unintentionally after injection, ingestion, or inhalation of an opioid. Assessing an individual for responsiveness and breathing is critical to a successful outcome of a person experiencing an opioid overdose. A few quick ways to determine this are:

  • Shout their name and shake them
  • Rub knuckles hard on the breastbone in the middle of the chest or on the upper lip of the individual.

If the person responds to the stimuli, assume an overdose has not yet occurred. However, emergency medical services should be notified. Remain with the individual and continue to assess for responsiveness and breathing until help arrives. It is important to monitor the person and try to keep the individual awake and alert. If the person does not respond to hearing their name, being shook, or having knuckles rubbed on their breast bone or upper lip, assume they may be experiencing an opioid overdose.

An opioid overdose requires immediate medical attention. It is essential to have a trained medical professional assess the condition of a person experiencing an overdose. All schools are expected to activate emergency medical services in an expected case of an overdose. Naloxone is effective only if there are opioids involved in the overdose. Naloxone will not reverse an overdose involving alcohol, benzodiazepines, or cocaine. Washington’s Good Samaritan Law provides some protections when calling 911 to save a life, even if drugs are at the scene according to RCW 69.50.315. The victim and person calling 911 cannot be prosecuted for simple possession. The District shall follow the Washington Department of Health’s steps for administering naloxone for drug overdose. (https://www.doh.wa.gov/Portals/1/Documents/Pubs/150-126-NaloxoneInstructions.pdf)

Obtaining and Maintaining Opioid Overdose Medication

If a statewide standing order for intranasal or auto-injection intramuscular forms of naloxone is available, the district will obtain and maintain those forms of opioid overdose reversal medication exclusively.

The district may seek to obtain opioid overdose reversal medication through donations from manufacturers, non-profit organizations, hospitals, and local health jurisdictions. The district may also purchase opioid overdose reversal medication directly from companies or distributers at discounted pricing. The district must maintain written documentation of its good faith effort to obtain opioid overdose reversal medication from these sources.

A school administrator at each district high school shall ensure that the opioid overdose reversal medication is stored safely and consistently with the manufacture’s guidelines. School administrators will also make sure that an adequate inventory of opioid overdose reversal medication is maintained with reasonably projected demands. Medication should be routinely assessed to ensure enough time for reacquiring the medication prior to the expiration date.

Opioid overdose reversal medication shall be clearly labeled in an unlocked, easily accessible cabinet in a supervised location. Consider storing opioid overdose reversal medication in the same location as other rescue medications. Expiration dates should be documented on an appropriate log a minimum of two times per year. Additional materials (e.g. barrier masks, gloves, etc.) associated with responding to an individual with a suspected opioid overdose can be stored with the medication.

Training

School-based health centers are responsible for training their personnel.

The district will ensure each high school has at least one personnel member who can distribute or administer opioid overdose reversal medication. Training for designated trained responders will occur annually prior to the beginning of each school year and throughout the school year as needed. Training may take place through a variety of platforms, including online or in a more conventional classroom setting. Training may occur in small groups or conducted one-on-one and may be offered by nonprofit organizations, higher education institutions, or local public health agencies. A licensed registered professional nurse who is employed or contracted by the district may train the designated trained responders on the administration of the opioid overdose reversal medication consistent with OSPI’s guidelines and this policy/procedure.

The district will maintain a log of all designated trained responders for each high school. The log will include a list of all persons who are designated trained responders, a list of their trainings with the date and location of the training and the name of the trainer.

Individuals who have been directly prescribed opioid overdose reversal medication according to RCW 69.41.095 lawfully possess and administer opioid overdose reversal medication, based on their personal prescription. However, such “self-carrying” individuals must either show proof of training as verified by a licensed registered professional nurse employed or contracted by the district or participate in district training. These self-carrying individuals do not count toward the designated trained responders at each high school.

Liability

The district’s and practitioner’s liability is limited as described in RCW 69.41.095.

Top